Florida, 2013

Lightning Strike in Florida, July 9, 2013

July 9, 2013 · NWS MFL · 1 event in 1 county or zone

A tropical wave along with an upper level low pressure area near Nassau produced scattered showers and thunderstorms across South Florida and the adjacent waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical wave along with an upper level low pressure area near Nassau produced scattered showers and thunderstorms across South Florida and the adjacent waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 9, 1:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 9, 1:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT TUE JUL 9 2013

.AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
216 PM EDT TUE JUL 9 2013

...WET WEATHER WILL CONTINUE OVER SOUTH FLORIDA THROUGH THE WEEK...
...ALL EYES ON TROPICAL STORM CHANTAL FOR THE WEEKEND...

.SHORT TERM...
AN UPPER LEVEL LOW OVER THE NORTHERN BAHAMAS WILL CONTINUE TO
SLOWLY MOVE TO THE WEST SOUTHWEST TONIGHT INTO WEDNESDAY TOWARDS
SOUTH FLORIDA. THIS WILL ALLOW FOR THE ATMOSPHERE TO REMAIN
UNSTABLE OVER SOUTH FLORIDA THIS AFTERNOON INTO WEDNESDAY WITH THE
BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MAINLAND AREAS
DURING THE DAY HOURS AND OVER THE COASTAL WATERS DURING THE NIGHT
HOURS. HOWEVER...THE EAST COAST METRO AREAS COULD STILL SEE SOME
SHOWERS AND EVEN A FEW THUNDERSTORMS THROUGH THE NIGHT HOURS DUE
TO THE EASTERLY WIND FLOW. SO WILL KEEP ISOLATED TO SCATTERED
POPS IN THE FORECAST FOR THIS EVENING BEFORE GOING DRY FOR THE
MAINLAND AREAS...EXCEPT FOR ANYTIME SCATTERED POPS ALONG THE EAST
COAST METRO AREAS. FOR WEDNESDAY...THE SCATTERED TO NUMEROUS POPS
WILL REMAIN IN PLACE OVER SOUTH FLORIDA.

THE ATMOSPHERE WILL ALSO BE COLD ALOFT OVER SOUTH FLORIDA ON
WEDNESDAY...DUE TO THE UPPER LEVEL LOW NEARBY. SO SOME OF THE STORMS
ON WEDNESDAY COULD BECOME STRONG OVER THE AREA. THEREFORE...THE
STRONG STORM WORDING WILL CONTINUE IN THE HWO PACKAGE FOR WEDNESDAY
FOR SOUTH FLORIDA.

THE UPPER LEVEL LOW WILL SLOWLY DISSIPATE OVER SOUTH FLORIDA
WEDNESDAY NIGHT INTO THURSDAY...AS TROPICAL STORM CHANTAL IS
FORECAST BY THE NATIONAL HURRICANE CENTER TO BE MOVING THROUGH THE
TURKS AND CAICOS ISLANDS. THIS WILL KEEP AN EASTERLY WIND FLOW OVER
THE AREA ON THURSDAY ALONG WITH UNSTABLE ATMOSPHERE. SO WILL KEEP
THE SCATTERED TO NUMEROUS POPS IN PLACE OVER SOUTH FLORIDA ON
THURSDAY.

.LONG TERM...
THE LONG TERM FORECAST FOR SOUTH FLORIDA WILL DEPEND ON THE
STRENGTH AND POSITION OF TROPICAL STORM CHANTAL. FOR MORE
INFORMATION PLEASE IS THE TROPICAL SYSTEMS SECTION BELOW.

&&

.AVIATION...
MOST NUMEROUS SHOWER ACTIVITY /SCATTERED THUNDERSTORMS/ HAVE
PROPAGATED TOWARD THE GULF COAST THIS AFTERNOON.  THUS...TAFS
THROUGH 0Z HAVE BEEN CHANGED TO VCSH ASIDE FROM KAPF.
THEREAFTER...EASTERN FLOW SUPPORTS VCSH IN EASTERN TERMINALS...BUT
DRY CONDITIONS AT NAPLES.  WEDNESDAY...DIURNAL INCREASE IN
CONVECTION IN EXPECTED...FOR NOW VCSH IN TAFS. WINDS HAVE BEEN QUITE
VARIABLE TODAY...WITH GENERALLY EAST WINDS IN PLACES TRANSITIONING
TO NORTHWEST...PERHAPS DUE TO OUTFLOW FROM SHOWERS OR SOME LOW-LEVEL
COUNTER-CLOCKWISE ROTATION AROUND THE LOW PRESSURE TO THE EAST. WITH
LITTLE CONFIDENCE IN MIAMI-DADE WIND DIRECTIONS THIS
AFTERNOON/EVENING...ELECTED TO GO WITH VRBL UNTIL 0Z. OVERNIGHT AND
INTO WEDNESDAY...EAST WINDS SHOULD RE-ESTABLISH AREA-WIDE.

&&

.MARINE...
THE WINDS WILL REMAIN IN A EASTERLY DIRECTION THROUGH THE WEEK
OVER ALL OF THE WATERS OF SOUTH FLORIDA. THE SPEED WILL BE SLOWLY
INCREASING FROM AROUND 10 KNOTS TONIGHT TO 10 TO 15 KNOTS BY END
OF THE WEEK IN THE ATLANTIC WATERS. FOR REST OF SOUTH FLORIDA
WATERS...THE SPEEDS WILL REMAIN AROUND 10 KNOTS THROUGH THE WEEK.
THIS WILL KEEP THE SEAS AT 3 FEET OR LESS IN BOTH THE ATLANTIC AND
GULF WATERS OF SOUTH FLORIDA. SO BOATING CONDITIONS SHOULD BE GOOD
OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS THROUGH END OF THE WEEK.
HOWEVER...MARINERS NEED TO KEEP AN EYE ON TROPICAL STORM CHANTAL
FOR THIS WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITY OVER SOUTH FLORIDA WILL REMAIN ABOVE 35
PERCENT CRITICAL VALUE FOR REST OF THIS WEEK. THEREFORE...THERE
SHOULD BE NO PROBLEMS WITH THE FIRE WEATHER OVER SOUTH FLORIDA
THROUGH END OF THE WEEK.

&&

.TROPICAL SYSTEMS...
TROPICAL STORM CHANTAL IS CURRENTLY FORECAST BY THE NATIONAL
HURRICANE CENTER TO MOVE TO THE BAHAMAS THIS WEEKEND. AT THIS
TIME...TROPICAL STORM FORCE WINDS CANT BE RULED OUT FOR SOUTH
FLORIDA...PARTICULARLY OVER THE COASTAL AND METRO AREAS OF PALM BEACH COUNTY
ALONG WITH THE ATLANTIC WATERS OF SOUTH FLORIDA FOR SATURDAY.
RESIDENTS AND VISITORS SHOULD CONTINUE TO MONITOR THE LATEST
FORECAST FROM THE NATIONAL HURRICANE CENTER THROUGHOUT THE WEEK AND
INTO THE WEEKEND...AS THE WEATHER OVER SOUTH FLORIDA WILL DEPEND ON
THE LOCATION AND STRENGTH OF CHANTAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  87  76  87 / 30 50 30 50
FORT LAUDERDALE  78  88  78  88 / 30 50 30 50
MIAMI            77  88  77  88 / 30 50 30 50
NAPLES           74  90  74  90 / 50 60 40 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...23/SK
Hazardous weather outlook, Jul 9, 11:53 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EDT TUE JUL 9 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100800-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1253 PM EDT TUE JUL 9 2013

...THUNDERSTORMS WITH GUSTY WINDS POSSIBLE...
...LATE WEEK AND WEEKEND WEATHER MAY BE IMPACTED BY TROPICAL STORM
CHANTAL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: ONSHORE WINDS WILL RESULT IN A MODERATE RISK OF RIP
CURRENTS ON ATLANTIC BEACHES.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...ESPECIALLY CLOSE TO THE GULF COAST. TORRENTIAL
DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND GUSTY WINDS
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS.

WATERSPOUTS: WATERSPOUTS ARE POSSIBLE OVER SOUTH FLORIDA WATERS.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON MAY POSSESS WIND
GUSTS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE FORECAST EACH DAY. STRONG THUNDERSTORMS AND
LOCALLY HEAVY RAINFALL CANT BE RULED OUT ON WEDNESDAY AND THURSDAY.

TROPICAL STORM CHANTAL...NOW OVER THE NORTHEAST CARIBBEAN...IS
FORECAST BY THE NATIONAL HURRICANE CENTER TO MOVE WEST NORTHWEST
TO HISPANIOLA ON WEDNESDAY...THEN CURVE NORTH AND NORTHWEST AND
IMPACT THE BAHAMAS THURSDAY AND FRIDAY. THE FORECAST STRENGTH AND
TRACK IS UNCERTAIN...SO IT IS ADVISED TO MONITOR THE LATEST
FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

KONARIK

In the hours before

Local storm report, Jul 9, 10:02 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1102 AM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     RIP CURRENTS     2 ESE DANIA BEACH       26.05N  80.11W
07/07/2013                   AMZ651             FL   BROADCAST MEDIA

            THIRTEEN RIP CURRENT RESCUES DURING THE DAY.

&&

EVENT NUMBER MFL1300130

KONARIK
Local storm report, Jul 9, 10:03 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1103 AM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     RIP CURRENTS     1 SE FORT LAUDERDALE BE 26.12N  80.10W
07/06/2013                   AMZ651             FL   BROADCAST MEDIA

            SIXTEEN RIP CURRENT RESCUES DURING THE DAY.

&&

EVENT NUMBER MFL1300131

KONARIK
Local storm report, Jul 9, 10:05 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1105 AM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     RIP CURRENTS     1 SE FORT LAUDERDALE BE 26.12N  80.10W
07/07/2013                   AMZ651             FL   BROADCAST MEDIA

            RIP CURRENTS FORCED THE RESCUES OF 23 SWIMMERS.

&&

EVENT NUMBER MFL1300132

KONARIK
Local storm report, Jul 9, 10:07 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1107 AM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     RIP CURRENTS     1 SE SOUTH PALM BEACH   26.61N  80.03W
07/07/2013                   AMZ650             FL   BROADCAST MEDIA

            *** 1 INJ *** SIX RESCUES DUE TO RIP CURRENTS WITH A 23
            YEAR OLD MALE CRITICALLY INJURED.

&&

EVENT NUMBER MFL1300133

KONARIK
Local storm report, Jul 9, 1:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     WATER SPOUT      6 ENE SOUTH PALM BEACH  26.64N  79.94W
07/09/2013                   AMZ650             FL   AIRPLANE PILOT

            TWO WATERSPOUTS WERE REPORTED APPROXIMATELY 10 MILES
            SOUTHEAST OF PALM BEACH INTERNATIONAL AIRPORT.

&&

EVENT NUMBER MFL1300134

ROSS
Special weather statement, Jul 9, 1:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
253 PM EDT TUE JUL 9 2013

FLZ068-168-091915-
COASTAL PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
253 PM EDT TUE JUL 9 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN PALM
BEACH COUNTY...FOR THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL 315 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM 5 MILES EAST OF LAKE WORTH...AND MOVING SOUTHWEST AT 15
MPH.  THIS THUNDERSTORM HAS PRODUCED AT LEAST TWO WATERSPOUTS SINCE
230 PM EDT.

* THE STORM WILL AFFECT...
  SOUTH PALM BEACH...
  LAKE WORTH...
  HYPOLUXO...
  ATLANTIS...
  AND SURROUNDING COMMUNITIES.

A WATERSPOUT MAY MOVE ONSHORE. ALTHOUGH TYPICALLY WEAK AND SHORT
LIVED...A LANDFALLING WATERSPOUT CAN CAUSE PROPERTY DAMAGE, SERIOUS
INJURY, OR EVEN DEATH. NEARBY PIERS...MARINAS...DOCKS...AND BEACH
FACILITIES ARE PARTICULARLY VULNERABLE. HOMES AND BUSINESSES IN THE
PATH OF THIS WATERSPOUT MAY EXPERIENCE SOME DAMAGE...ESPECIALLY TO
ROOFS...PORCHES...AWNINGS...AND POOL ENCLOSURES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2655 8004 2647 8005 2643 8005 2634 8014
      2665 8020 2672 8003 2663 8003 2662 8004
      2661 8003 2660 8004 2659 8003 2655 8003
TIME...MOT...LOC 1852Z 056DEG 15KT 2662 8000

KONARIK

The radar

The Miami radar (KAMX), 136 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Collier

When
July 9, 2:00 PM EST
Where
Collier County, 3.03 mi S of Marco
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
25.926, -81.729

Law enforcement and the Naples Daily News reported a Pennsylvania woman was injured when a lightning strike occurred near the the Marco Beach Ocean Resort at 480 S. Collier Blvd. She was taken to a local hospital and treated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469864.